North Dakota, 2010

Tornado and Hail in North Dakota, June 24, 2010

June 24, 2010 · NWS FGF · 6 events in 3 counties and zones

In the early afternoon hours of the 24th, a weak area of surface low pressure was located over the northern Red River Valley, with frontal boundaries extending to its east and west. Thunderstorms fired along these boundaries during the peak heating of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

In the early afternoon hours of the 24th, a weak area of surface low pressure was located over the northern Red River Valley, with frontal boundaries extending to its east and west. Thunderstorms fired along these boundaries during the peak heating of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 8:35 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 24, 8:35 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
935 AM CDT THU JUN 24 2010

.DISCUSSION...FORECAST CHALLENGE FOR UPDATE CONCERNS T POTENTIAL AND
TEMPERATURES. LOW LEVEL BOUNDARY ORIENTED ALONG ND/CANADIAN BORDER
WITH UPSTREAM CONVECTION RIDING ALONG AND NORTH OF FEATURE. WITH
STORM MOTION ESE AND FURTHER DESTABILIZATION WITH HEATING EXPECT
CONVECTION REMAINDER OF DAY TO RIDE ALONG BOUNDARY AFFECTING MAINLY
NORTHERN AREAS AND WILL MAINTAIN HIGHER POPS THIS AREA. SOUTH OF
BOUNDARY CONFIDENCE LOW ON ANY CONVECTIVE INITIATION. WILL MAKE SOME
MINOR POP ADJUSTMENTS BASED ON ABOVE THINKING. CLOUD COVER ALONG
BOUNDARY NOT EXTENSIVE SO EXPECT TEMPERATURES TO RECOVER WITH MODEST
WARM ADVECTION. WARMEST TEMPERATURES WILL BE SOUTH OF BOUNDARY WITH
LESS CLOUD COVER.

&&

.AVIATION...

VFR CONDITIONS EXPECTED WITH FAIRLY LIGHT SOUTHERLY WINDS THAT
MAY INCREASE A BIT THIS AFTERNOON. THERE COULD BE SOME SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS FAR NORTH...AND
THUNDERSTORMS MAY BECOME LIKELY TONIGHT AT NORTHERN TAF
SITES...DVL/TVF POSSIBLY GFK AND BJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jun 24, 4:22 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT THU JUN 24 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT THU JUN 24 2010

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS MAY DEVELOP IN NORTHEAST NORTH DAKOTA INTO
NORTHWEST MINNESOTA ALONG AND NORTH OF HIGHWAY 2 AFTER 3 PM THIS
AFTERNOON AND CONTINUE OVERNIGHT. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON AND EVENING. IN ADDITION...HEAVY RAINFALL WILL OCCUR
NEAR ANY STORMS...AND LOCALIZED FLOODING IS POSSIBLE IF STORMS
CONTINUALLY DEVELOP OVER ONE AREA.

A MOIST AND UNSTABLE AIRMASS WILL MOVE INTO THE REGION BY THIS
AFTERNOON...AND REMAIN IN THE AREA THROUGH SATURDAY UNTIL A COLD
FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AND
SATURDAY FOR ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS LIKELY SATURDAY
AFTERNOON AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH SATURDAY.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Towner

When
June 24, 12:30 PM CST
Where
Towner County, 2.26 mi NNE of Rocklake
Measured
0.88 in hail
Reported by
Public
Coordinates
48.810, -99.210

Hail, Towner

When
June 24, 12:40 PM CST
Where
Towner County, 5.72 mi ENE of Rocklake
Measured
1 in hail
Reported by
Public
Coordinates
48.820, -99.120

Hail, Walsh

When
June 24, 1:45 PM CST
Where
Walsh County, Grafton
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
48.420, -97.400

Tornado, Walsh

When
June 24, 3:26 PM CST to 3:33 PM CST
Where
Walsh County, 0.92 mi E of Forest River to 4 mi E of Forest River
Rating
EF0
Path length
3 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
48.220, -97.450

The tornado tracked east-southeastward intermittently for about 3 miles. Several large tree branches and limbs were blown down in shelterbelts along the track. Peak winds were estimated at 80 mph.

Funnel Cloud, Grand Forks

When
June 24, 3:29 PM CST
Where
Grand Forks County, 5.53 mi N of Johnstown
Reported by
Public
Coordinates
48.230, -97.470

The funnel cloud was viewed from about 1 mile west of Johnston, looking north.

Hail, Walsh

When
June 24, 3:30 PM CST
Where
Walsh County, 0.92 mi E of Forest River
Measured
0.75 in hail
Reported by
Public
Coordinates
48.220, -97.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227508, 245965, 227509, 245966, 227507, 227510.